Hyperbolicity singularities in Rarefaction Waves

  • Alexei A. Mailybaev
  • Dan Marchesin

For mixed-type systems of conservation laws, rarefaction waves may contain states at the boundary of the elliptic region, where two characteristic speeds coincide, and the Lax family of the wave changes. Such contiguous rarefaction waves form a single fan with a continuous profile. Different pairs of families may appear in such rarefactions, giving rise to novel Riemann solution structures. We study the structure of such rarefaction waves near regular and exceptional points of the elliptic boundary and describe their effect on Riemann solutions.


systems of conservation laws type change rarefaction waves Riemann solutions classification of singularities versal deformation 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Anosov, D. V., and Arnold, V. I., eds. (1988). Dynamical Systems. I. Ordinary Differential Equations and Smooth Dynamical Systems. Springer, Berlin zbMATHGoogle Scholar
  2. 2.
    Arnold V.I. (1983). Geometrical Methods in the Theory of Ordinary Differential Equations. Springer, New York zbMATHGoogle Scholar
  3. 3.
    Azevedo, A. V., and Marchesin, D. (1990). Multiple viscous profile Riemann solutions in mixed elliptic-hyperbolic models for flow in porous media. In Nonlinear Evolution Equations that Change Type, IMA Vol. Math. Appl. 27, Springer, New York.Google Scholar
  4. 4.
    Azevedo A.V., Marchesin D., Plohr B. and Zumbrun K. (2002). Capillary instability in models for three-phase flow. Angew, Z.,. Math. Phys. 53: 713–746 zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Bell J.B., Trangenstein J.A. and Shubin G.R. (1986). Conservation laws of mixed type describing three-phase flow in porous media. SIAM J. Appl. Math. 46: 1000–1017 zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Dara L. (1975). Singularités génériques des équations différentielles multiformes. Bol. Soc. Brasil. Mat. 6: 95–128 zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Eschenazi C. (1995). Rarefaction fields in systems of three conservation laws. Mat. Contemp. 8: 151–176 zbMATHMathSciNetGoogle Scholar
  8. 8.
    Eschenazi C. and Palmeira C.F.B. (1998). Local topology of elementary waves for systems of two conservation laws. Mat. Contemp. 15: 127–144 zbMATHMathSciNetGoogle Scholar
  9. 9.
    Isaacson E.L., Marchesin D., Palmeira C.F. and Plohr B.J. (1992). A global formalism for nonlinear waves in conservation laws. Comm. Math. Phys. 146: 505–552 zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Isaacson E.L., Marchesin D. and Plohr B.J. (1990). Transitional waves for conservation laws. SIAM J. Math. Anal. 21: 837–866 zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Keyfitz B.L. (1995). A geometric theory of conservation laws which change type. Z. Angew. Math. Mech. 75: 571–581 zbMATHMathSciNetGoogle Scholar
  12. 12.
    Mailybaev A.A. (2000). Transformation of families of matrices to normal forms and its application to stability theory. SIAM J. Matrix Anal. Appl. 21: 396–417 CrossRefMathSciNetGoogle Scholar
  13. 13.
    Mailybaev A.A. (2001). Transformation to versal deformations of matrices. Linear Algebra Appl. 337: 87–108 zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Marchesin D. and Palmeira C.F.B. (1994). Topology of elementary waves for mixed-type systems of conservation laws. J. Dynam. Differ. Eq. 6: 427–446 zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Marchesin D. and Plohr B. (2001). Wave structure in WAG recovery. Soc. Petroleum Eng. J, 6: 209–219 Google Scholar
  16. 16.
    Matos, V. M. M. (2004). Riemann Problem for Two Conservation Laws of Type IV with Elliptic Region, Ph.D. Thesis, IMPA, Riode Janeiro (in Portuguese).Google Scholar
  17. 17.
    Palmeira, C. F. B. (1988). Line fields defined by eigenspaces of derivatives of maps from the plane to itself, Proceedings of the Sixth International Colloquium on Differential Geometry (Santiago de Compostela), pp 177–205.Google Scholar
  18. 18.
    Pego L.R. and Serre D. (1988). Instabilities in Glimm’s scheme for two systems of mixed type. SIAM J. Numer. Anal. 25: 965–988 zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Radicchi, R. (2005). On implicit ordinary differential equations in three dimensions, Ph.D Thesis, Universidade Federal de Minas Gerais, Minas Gerais (Brazil).Google Scholar
  20. 20.
    Schaeffer D.G. and Shearer M. (1987). The classification of 2 ×  2 systems of nonstrictly hyperbolic conservation laws, with application to oil recovery. Comm. Pure Appl. Math. 40: 141–178 zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Schaeffer D.G. and Shearer M. (1987). Riemann problems for nonstrictly hyperbolic 2 × 2 systems of conservation laws. Trans. Amer. Math. Soc. 304: 267–306 zbMATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Schecter S., Plohr B.J. and Marchesin D. (2001). Classification of codimension-one Riemann solutions. J. Dynam. Differ. Eq. 13: 523–588 zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Schulte W. and Falls A. (1992). Features of three-component, three-phase displacement in porous media. SPE Reservoir Eng. 7: 426–432 Google Scholar
  24. 24.
    Seyranian A.P. and Mailybaev A.A. (2003). Multiparameter Stability Theory with Mechanical Applications. World Scientific, Singapore zbMATHGoogle Scholar
  25. 25.
    Shearer M. and Trangenstein J. (1989). Loss of Real Characteristics for Models of Three-Phase Flow in Porous Media. Transport in Porous Media. 4: 499–525 CrossRefGoogle Scholar
  26. 26.
    Smoller J. (1983). Shock Waves and Reaction-Diffusion Equations. Springer, New York zbMATHGoogle Scholar
  27. 27.
    Tang Z.J. and Ting T.C.T. (1987). Wave curves for the Riemann problem of plane waves in isotropic elastic solids, Internat. J. Engrg. Sci. 25: 1343–1381 zbMATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    Xin Z.P. (1989). Asymptotic stability of rarefaction waves for 2 × 2 viscous hyperbolic conservation laws—the two-modes case. J. Differ. Eq. 78: 191–219 zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2007

Authors and Affiliations

  1. 1.Institute of MechanicsMoscow State Lomonosov UniversityMoscowRussia
  2. 2.Instituto Nacional de Matemática Pura e Aplicada – IMPARio de JaneiroBrazil

Personalised recommendations